Neurocritical Care

, Volume 21, Issue 1, pp 108–113 | Cite as

Serotonin Syndrome in the Intensive Care Unit: Clinical Presentations and Precipitating Medications

  • Swetha Pedavally
  • Jennifer E. Fugate
  • Alejandro A. Rabinstein
Original Article

Abstract

Background

Serotonin syndrome (SS) is becoming a more frequent diagnosis in the intensive care unit (ICU). We sought to determine the clinical presentation, drug exposures, and outcomes of SS in critically ill patients.

Methods

A retrospective study of 33 consecutive ICU patients with SS between March 2007 and March 2012 in ICUs in a large teaching hospital. SS was defined using the Hunter Serotonin Toxicity Criteria.

Results

Seventeen patients (52 %) were admitted for mental status changes, including seven patients (21 %) with drug overdose and four cases (12 %) in which SS was considered the primary admission diagnosis. In 13 patients (39 %) the features of SS developed only after a mean of 6.8 ± 9 days of hospitalization. Most received multiple serotonergic drugs upon diagnosis (median three drugs, range 1–5). Antidepressants were the serotonergic medications most often used before admission, and opioids (principally fentanyl) and antiemetics were the most frequently prescribed new serotonin-enhancing medications. Altered mental status was present in all patients and myoclonus, rigidity, and hyperreflexia were the most prevalent examination signs. All but one patient had documented recovery. The mean time to neurological improvement was 56 ± 5 h, but ranged from 8 to 288 h. There were no cases of renal failure related to rhabdomyolysis, or death or persistent disability caused by SS.

Conclusion

SS in the ICU occurs most often because of exposure to multiple serotonergic agents. Continuation of antidepressants plus the addition of opioids and antiemetics during hospitalization are most commonly responsible for this complication.

Keywords

Serotonin syndrome Neurotoxicity Antidepressants Opioids Intensive care unit 

Notes

Conflict of interest

Swetha Pedavally, Jennifer Fugate, and Alejandro Rabinstein declare that they have no conflict of interest.

References

  1. 1.
    Sternbach H. The serotonin syndrome. Am J Psychiatry. 1991;148:705–13.PubMedGoogle Scholar
  2. 2.
    Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med. 2005;352:112–1112.CrossRefGoogle Scholar
  3. 3.
    Isbister GK, Buckley NA. The pathophysiology of serotonin toxicity in animals and humans: implications for diagnosis and treatment. Clin Neuropharmacol. 2005;28:205–14.PubMedCrossRefGoogle Scholar
  4. 4.
    Dunkley EJ, Isbister GK, Sibbritt D, et al. The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity. QJM. 2003;96:635–42.PubMedCrossRefGoogle Scholar
  5. 5.
    Mills KC. Serotonin syndrome: a clinical update. Crit Care Clin. 1997;13:763–83.PubMedCrossRefGoogle Scholar
  6. 6.
    Mitchell PB. Drug interactions of clinical significance with selective serotonin reuptake inhibitors. Drug Saf. 1997;17:390–406.PubMedCrossRefGoogle Scholar
  7. 7.
    Keegan MT, Brown DR, Rabinstein AA. Serotonin syndrome from the interaction of cyclobenzaprine with other serotonergic drugs. Anesth Analg. 2006;103:1466–8.PubMedCrossRefGoogle Scholar
  8. 8.
    Neuvonen PJ, Pohjola-Sintonen S, Tacke U, Vuori E. Five fatal cases of serotonin syndrome after moclobemide–citalopram or moclobemide–clomipramine overdoses. Lancet. 1993;342:1419.PubMedCrossRefGoogle Scholar
  9. 9.
    Bronstein AC, Spyker DA, Cantilena LR Jr, et al. 2011 Annual report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 29th Annual Report. Clin Toxicol (Phila). 2012;50:911–1164.CrossRefGoogle Scholar
  10. 10.
    Bienvenu JO, Neufeld KJ, Needham DM. Treatment of four psychiatric emergencies in the intensive care unit. Crit Care Med. 2012;40:2662–70.PubMedCrossRefGoogle Scholar
  11. 11.
    Nijhawan PK, Katz G, Winter S. Psychiatric illness and the serotonin syndrome: an emerging adverse drug effect leading to intensive care unit admission. Crit Care Med. 1996;24:1086–9.PubMedCrossRefGoogle Scholar
  12. 12.
    Chechani V. Serotonin syndrome presenting as hypotonic coma and apnea: potentially fatal complications of selective serotonin receptor inhibitor therapy. Crit Care Med. 2002;30:473–6.PubMedCrossRefGoogle Scholar
  13. 13.
    Torre LE, Menon R, Power BM. Prolonged serotonin toxicity with proserotonergic drugs in the intensive care unit. Crit Care Resusc. 2009;11:272–5.PubMedGoogle Scholar
  14. 14.
    Gollapudy S, Kumar V, Dhamee MS. A case of serotonin syndrome precipitated by fentanyl and ondansetron in a patient receiving paroxetine, duloxetine, and bupropion. J Clin Anesth. 2012;24:251–2.PubMedCrossRefGoogle Scholar
  15. 15.
    Gillman PK. Monoamine oxidase inhibitors, opioid analgesics and serotonin toxicity. Br J Anaesth. 2005;95:434–41.PubMedCrossRefGoogle Scholar
  16. 16.
    Rastogi R, Swarm RA, Patel TA. Case scenario: opioid association with serotonin syndrome: implications to the practitioners. Anesthesiology. 2011;115:1291–8.PubMedGoogle Scholar
  17. 17.
    Denton PH, Borrelli VM, Edwards NV. Dangers of monoamine oxidase inhibitors. BMJ. 1962;2:1752–3.PubMedCentralCrossRefGoogle Scholar
  18. 18.
    Lawrence KR, Adra M, Gillman PK. Serotonin toxicity associated with the use of linezolid: a review of postmarketing data. Clin Infect Dis. 2006;42:1578–83.PubMedCrossRefGoogle Scholar
  19. 19.
    Ramsay RR, Dunford C, Gillman PK. Methylene blue and serotonin toxicity: inhibition of monoamine oxidase A (MAO A) confirms a theoretical prediction. Br J Pharmacol. 2007;152:946–51.PubMedCentralPubMedCrossRefGoogle Scholar
  20. 20.
    Graudins A, Stearman A, Chan B. Treatment of the serotonin syndrome with cyproheptadine. J Emerg Med. 1998;16:615–9.PubMedCrossRefGoogle Scholar
  21. 21.
    McDaniel WW. Serotonin syndrome: early management with cyproheptadine. Ann Pharmacother. 2001;35:870–3.PubMedCrossRefGoogle Scholar
  22. 22.
    Mackay FJ, Dunn NR, Mann RD. Antidepressants and the serotonin syndrome in general practice. Br J Gen Pract. 1999;49:871–4.PubMedCentralPubMedGoogle Scholar
  23. 23.
    Bodner RA, Lynch T, Lewis L, et al. Serotonin syndrome. Neurology. 1995;45:219–23.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Swetha Pedavally
    • 1
  • Jennifer E. Fugate
    • 1
  • Alejandro A. Rabinstein
    • 1
  1. 1.Division of Neurocritical Care, Department of NeurologyMayo ClinicRochesterUSA

Personalised recommendations